By Sandra Basu
WASHINGTON — Two new instruments recently purchased by the Air Force will allow it to test as many as 3,000 servicemembers a month for use of a synthetic marijuana product that can not only affect military readiness but also can induce psychosis in users.
The new equipment is among the latest efforts to wage war against “spice” (also known as K2), which has become increasingly popular among young people. The White House reported recently that 11.4% of high school 12th-graders reported using the drug last year.
“With the increase in spice use in the nation as a whole, that certainly does leak into our military community, as well. As a way of protecting the health and wellness of our force and to ensure that we have mission-capable airmen, we want to very much be on top of that and do what we can to deter people from choosing to use drugs of any sort and to preserve the mission,” said Lt. Col. Mark Oordt, chief of the substance-use branch at the Air Force Medical Operations Agency.
Spice contains plant material that has been coated with research chemicals that mimic tetrahydrocannabinol (THC), the active ingredient in marijuana, and it is notoriously difficult to detect with routine drug screening measures. While the synthetic designer drug produces many of the perception-altering effects of marijuana, it also can produce persistent psychotic symptoms.
The American Association of Poison Control Centers reported receiving nearly 7,000 calls about the drug in 2011 and more than 1,200 calls in January and February of 2012.
Routine drug testing cannot always detect synthetic marijuana. In this photo, Aloys Ingram, drug testing program administrator manager at the 42nd Medical Group at Maxwell Air Force Base, asks an airman to select a random specimen cup to be used for a urinalysis test. Air Force photo by Melanie Rodgers Cox
According to the journal Pediatrics, symptoms of synthetic marijuana intoxication may include common signs of drug abuse as well as rapid heartbeat, catatonia, sinus tachycardia and frozen features or limbs.1
Patients also may present with psychosis, according to a recent report in The American Journal of Psychiatry that describes 10 men between 21 and 25 years of age admitted to the Naval Medical Center San Diego for new-onset psychosis subsequent to synthetic-marijuana use. Those patients experienced visual and auditory hallucinations, paranoid delusions, disorganized speech and behavior, suicidal ideation, insomnia, psychomotor retardation or agitation, unusual affect and alogia. Most had some degree of stupor.2
In honor of National Caregivers Month this November, the VA Palo Alto, CA, Health Care System, held events for friends and family who provide care to ill, injured or disabled veterans. VA photo WASHINGTON —... View Article
Diagnosing and treating mild traumatic brain injury continues to pose challenges for clinicians, TBI experts told lawmakers.